Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 65, NWS Pittsburgh, PA

May 19, 2017Muskingum County, Noble County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 19, 2017, 7:03 PM EDT for Muskingum County, Noble County, Ohio. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2017, 7:03 PM EDT (23:03 UTC)
Expired
May 19, 2017, 8:00 PM EDT
In force
57 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Muskingum County, OH, Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 150 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:42 PM EDTTSTM WND DMG4 S Caldwell, OHTREE REPORTED DOWN AND BLOCKING ONE LANE ON SR 821

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:13 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

006 
WUUS51 KPBZ 192303
SVRPBZ
OHC119-121-200000-
/O.NEW.KPBZ.SV.W.0065.170519T2303Z-170520T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
703 PM EDT FRI MAY 19 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Muskingum County in east central Ohio...
  Noble County in east central Ohio...

* Until 800 PM EDT.

* At 703 PM EDT, a severe thunderstorm was located near South
  Zanesville, or 8 miles southeast of Zanesville, moving east at 30
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar. 

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages. 

* Locations impacted include...
  Zanesville...                     Caldwell...
  South Zanesville...               Dudley...
  Philo...                          Summerfield...
  Belle Valley...                   Sarahsville...
  Dexter City...                    Cannelville...
  High Hill...                      Chandlersville...

This includes  Interstate 77 in Ohio between mile markers 18 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3993 8202 3989 8169 3984 8169 3984 8158
      3988 8158 3985 8132 3959 8132 3960 8139
      3963 8142 3963 8145 3965 8145 3965 8147
      3958 8147 3959 8159 3966 8159 3967 8164
      3975 8164 3977 8207 3982 8207 3982 8209
TIME...MOT...LOC 2303Z 283DEG 26KT 3983 8194 

HAIL...<.75IN
WIND...60MPH
 
$$

Fries
2 follow-up statements
251 
WWUS51 KPBZ 192333
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
733 PM EDT FRI MAY 19 2017

OHC119-192343-
/O.CAN.KPBZ.SV.W.0065.000000T0000Z-170520T0000Z/
Muskingum OH-
733 PM EDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MUSKINGUM COUNTY
IS CANCELLED...
    
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
east central Ohio.

LAT...LON 3984 8170 3984 8158 3988 8158 3985 8132
      3959 8132 3960 8139 3961 8139 3963 8142
      3963 8145 3965 8145 3965 8147 3958 8147
      3959 8159 3966 8159 3967 8164 3975 8164
      3976 8170
TIME...MOT...LOC 2333Z 283DEG 26KT 3978 8166 

$$

OHC121-200000-
/O.CON.KPBZ.SV.W.0065.000000T0000Z-170520T0000Z/
Noble OH-
733 PM EDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NOBLE COUNTY...

At 733 PM EDT, a severe thunderstorm was located 7 miles west of
Caldwell, moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar. 

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages. 

Locations impacted include...
Caldwell...                       Dudley...
Summerfield...                    Belle Valley...
Sarahsville...                    Dexter City...
Harriettsville...                 Wolf Run State Park...

This includes  Interstate 77 in Ohio between mile markers 18 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3984 8170 3984 8158 3988 8158 3985 8132
      3959 8132 3960 8139 3961 8139 3963 8142
      3963 8145 3965 8145 3965 8147 3958 8147
      3959 8159 3966 8159 3967 8164 3975 8164
      3976 8170
TIME...MOT...LOC 2333Z 283DEG 26KT 3978 8166 

HAIL...<.75IN
WIND...60MPH
 
$$

Fries
786 
WWUS51 KPBZ 192357
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
757 PM EDT FRI MAY 19 2017

OHC121-200007-
/O.EXP.KPBZ.SV.W.0065.000000T0000Z-170520T0000Z/
Noble OH-
757 PM EDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NOBLE COUNTY WILL EXPIRE AT
800 PM EDT...
        
The storm that prompted the warning has weakened below severe limits
and has exited the warned area. Therefore, the warning will be
allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
east central Ohio.

LAT...LON 3984 8170 3984 8158 3988 8158 3985 8132
      3959 8132 3960 8139 3961 8139 3963 8142
      3963 8145 3965 8145 3965 8147 3958 8147
      3959 8159 3966 8159 3967 8164 3975 8164
      3976 8170
TIME...MOT...LOC 2357Z 283DEG 26KT 3974 8144 

$$

Fries

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:30 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 19, 5:30 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
530 PM EDT Fri May 19 2017

.SYNOPSIS...
Shower and thunderstorm chances will continue ahead of a stalled
boundary into tonight. Rain chances will increase by the end of
the weekend ahead of an approaching frontal system.

&&

.NEAR TERM /THROUGH SATURDAY/...
With 5:30pm update, tweaked hourly precipitation trends.
A line of thunderstorms are moving slowly to the north, while
another line of thunderstorms is moving from central Ohio to the
east. Locations south and west of Pittsburgh remain in a severe
thunderstorm watch through 11pm, as the threat for severe
weather continues from both lines. Previous discussion follows.

The front has not moved much at all today and continues to more
or less bisect the forecast area, thanks to zonal flow in the
midlevels providing very little push. Scattered shower and
thunderstorm activity has blossomed to the south of the boundary
where 1000-2000 J/kg of CAPE has built up. Activity will
continue here into the evening hours in a mainly disorganized
manner, but will focus near the front. Severe thunderstorm watch
just went up in the southwestern CWA, where a few large hail and
damaging wind events are possible. Expect coverage to fade
overnight with the loss of instability. Temperatures will be a
little cooler than previous nights, but still above normal.

500 mb heights start to rise again Saturday over our area in
response to a trough moving into the Mississippi Valley. This
will start to push the boundary north again as a warm front. The
increase in moisture will allow for scattered showers and storms
across mainly the southwest half of the CWA during the
afternoon. Severe risk again looks marginal in weak flow. Temperatures
will be near normal across the north, and a few degrees above
normal in the south.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
This period will feature a healthy amount of rainfall,
particularly during Sunday afternoon and evening, where
categorical PoPs are appropriate. A shortwave over the upper
Midwest will rotate a surface low across the Great Lakes,
driving a frontal boundary towards and across our region.
Southwest flow will push a very moist air mass over us ahead of
the front, with precipitable water values rising to between 1.5
and 1.75 inches. This would be near the top of climatology.
Given the relatively slow movement of the front, several rounds
of showers and storms are possible, which could leave to heavy
rainfall, perhaps even excessive in a few spots. Not enough
confidence for an HWO heavy rain mention yet, but will continue
to monitor. Above-normal temperatures will continue.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Behind the front, near to below normal temperatures will take
hold in a general troughing pattern. A couple of systems will
provide shower and thunderstorm chances through the period, with
chances decreasing toward the end of the period.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR conditions expected today outside of MVFR associated
with any thunderstorm development through the evening. Winds
will veer overnight as a frontal boundary continues to slowly
drop south.

.Outlook...
Restrictions are possible again late Sat thru early Mon with
crossing fronts.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 19, 3:18 PM EDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
318 PM EDT Fri May 19 2017

MDZ001-OHZ041-PAZ007>009-013>016-020>023-073>076-WVZ511>514-201930-
Garrett-Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson-Beaver-Allegheny-Armstrong-Indiana-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Preston-Eastern Preston-
Western Tucker-Eastern Tucker-
318 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania and northern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-040-048>050-057>059-068-069-PAZ029-031-WVZ001>004-012-021-509-
510-201930-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson-Muskingum-Guernsey-
Belmont-Noble-Monroe-Washington-Greene-Hancock-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
318 PM EDT Fri May 19 2017

...SEVERE THUNDERSTORM WATCH 247 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 2:30 PM EDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
230 PM EDT FRI MAY 19 2017

OHZ069-WVZ004-012-191900-
Monroe-Marshall-Wetzel-
230 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHERN MONROE...NORTHWESTERN WETZEL AND SOUTHWESTERN
MARSHALL COUNTIES...

At 229 PM EDT, a strong thunderstorm was located 9 miles northwest of
Sistersville, or 10 miles south of Woodsfield, moving east at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
New Martinsville...               Sardis...
Fly...                            Antioch...
Graysville...                     Proctor...
Hannibal...                       Rinard Mills...
Laings...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3957 8104 3957 8105 3958 8125 3970 8125
      3974 8081 3956 8081 3955 8082 3958 8083
      3959 8085 3960 8085 3958 8089 3961 8094
      3954 8104
TIME...MOT...LOC 1829Z 269DEG 20KT 3961 8116

Fries
Special weather statement, May 19, 3:02 PM EDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
302 PM EDT FRI MAY 19 2017

OHZ069-WVZ004-012-191930-
Monroe-Marshall-Wetzel-
302 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN MONROE...NORTHWESTERN WETZEL AND
SOUTHWESTERN MARSHALL COUNTIES...

At 301 PM EDT, a strong thunderstorm was located near Paden City, or
7 miles west of New Martinsville, moving east at 20 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
New Martinsville...               Pine Grove...
Sardis...                         Clarington...
Fly...                            Antioch...
Wileyville...                     Proctor...
Reader...                         Lynn Camp...
Porters Falls...                  Hannibal...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3955 8079 3956 8081 3956 8082 3958 8083
      3958 8085 3960 8085 3958 8089 3961 8094
      3954 8104 3957 8104 3957 8107 3970 8110
      3980 8070 3954 8063 3953 8078
TIME...MOT...LOC 1901Z 258DEG 19KT 3963 8099

Fries
Special weather statement, May 19, 4:03 PM EDT, 3 hours before
Special Weather Statement
National Weather Service Pittsburgh PA
403 PM EDT FRI MAY 19 2017

OHZ049-050-059-PAZ029-WVZ002>004-192030-
Jefferson-Harrison-Belmont-Washington-Marshall-Brooke-Ohio-
403 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN HARRISON...SOUTHERN JEFFERSON...
NORTHEASTERN BELMONT...WEST CENTRAL WASHINGTON...OHIO...NORTH CENTRAL
MARSHALL AND SOUTHERN BROOKE COUNTIES...

At 403 PM EDT, a strong thunderstorm was located near St.
Clairsville, moving northeast at 30 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Wheeling...                       Martins Ferry...
St. Clairsville...                Bellaire...
Warwood...                        Bethlehem...
West Liberty...                   Triadelphia...
Clearview...                      Valley Grove...
Shadyside...                      McMechen...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 214 and 225.

  Interstate 70 in West Virginia between mile markers 0 and 14.

  Interstate 70 in Pennsylvania between mile markers 0 and 9.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3993 8077 4012 8102 4035 8083 4012 8036
TIME...MOT...LOC 2003Z 228DEG 26KT 4010 8085

Fries
Special weather statement, May 19, 4:47 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
447 PM EDT FRI MAY 19 2017

PAZ075-076-192115-
Fayette Ridges-Fayette-
447 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN FAYETTE COUNTY...

At 447 PM EDT, a strong thunderstorm was located 7 miles northeast of
Point Marion, or 8 miles south of Uniontown, moving east at 20 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Uniontown...                      Farmington...
Chalkhill...                      Ohiopyle...
Mill Run...                       Normalville...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3978 7935 3979 7938 3978 7939 3976 7938
      3978 7971 3986 7974 4002 7939 3995 7936
      3990 7940 3985 7942 3982 7937 3980 7937
      3979 7935
TIME...MOT...LOC 2047Z 252DEG 18KT 3979 7977

Fries
Special weather statement, May 19, 6:24 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
624 PM EDT FRI MAY 19 2017

OHZ057-192315-
Muskingum-
624 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT MUSKINGUM COUNTY...

At 623 PM EDT, a strong thunderstorm was located near Somerset,
moving southeast at 20 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Zanesville...                     New Concord...
South Zanesville...               North Zanesville...
Philo...                          Pleasant Grove...
Gratiot...                        Fultonham...
Norwich...                        Cannelville...
High Hill...                      Chandlersville...

This includes  Interstate 70 in Ohio near mile marker 143, and
between mile
  markers 145 and 169.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 3995 8223 3995 8220 4009 8219 4003 8174
      3976 8171 3977 8207 3982 8208 3982 8217
      3991 8216 3991 8223
TIME...MOT...LOC 2223Z 295DEG 19KT 3990 8228

Fries

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:15 PM EDTSpecial Weather StatementPBZMuskingum30 min
May 19, 2:30 PM EDTSpecial Weather StatementPBZMonroe30 min
May 19, 3:02 PM EDTSpecial Weather StatementPBZMonroe28 min
May 19, 3:22 PM EDTSevere Thunderstorm WarningPBZMonroe41 min
May 19, 3:38 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Tuscarawas26 min
May 19, 6:24 PM EDTSpecial Weather StatementPBZMuskingum51 min
May 19, 7:20 PM EDTSpecial Weather StatementPBZGuernsey25 min
May 19, 7:57 PM EDTSpecial Weather StatementPBZBelmont, Guernsey, Monroe48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.